Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Regularity of the solution to 1-D fractional order diffusion equations


Authors: V. J. Ervin, N. Heuer and J. P. Roop
Journal: Math. Comp.
MSC (2010): Primary 65N30, 35B65, 41A10, 33C45
DOI: https://doi.org/10.1090/mcom/3295
Published electronically: January 26, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we investigate the solution of the steady-state fractional diffusion equation on a bounded domain in $ \mathbb{R}^{1}$. The diffusion operator investigated, motivated by physical considerations, is neither the Riemann-Liouville nor the Caputo fractional diffusion operator. We determine a closed form expression for the kernel of the fractional diffusion operator which, in most cases, determines the regularity of the solution. Next we establish that the Jacobi polynomials are pseudo eigenfunctions for the fractional diffusion operator. A spectral type approximation method for the solution of the steady-state fractional diffusion equation is then proposed and studied.


References [Enhancements On Off] (What's this?)

  • [1] Milton Abramowitz and Irene A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642
  • [2] Dumitru Baleanu, Kai Diethelm, Enrico Scalas, and Juan J. Trujillo, Fractional calculus: Models and numerical methods, Series on Complexity, Nonlinearity and Chaos, vol. 3, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2012. MR 2894576
  • [3] D. A. Benson, S.W. Wheatcraft, and M.M. Meerschaert,
    The fractional-order governing equation of Lévy motion,
    Water Resour. Res. 36 (2000), no. 6, 1413-1424.
  • [4] Huanzhen Chen and Hong Wang, Numerical simulation for conservative fractional diffusion equations by an expanded mixed formulation, J. Comput. Appl. Math. 296 (2016), 480-498. MR 3430153, https://doi.org/10.1016/j.cam.2015.09.022
  • [5] Sheng Chen, Jie Shen, and Li-Lian Wang, Generalized Jacobi functions and their applications to fractional differential equations, Math. Comp. 85 (2016), no. 300, 1603-1638. MR 3471102, https://doi.org/10.1090/mcom3035
  • [6] Mingrong Cui, Compact finite difference method for the fractional diffusion equation, J. Comput. Phys. 228 (2009), no. 20, 7792-7804. MR 2561843, https://doi.org/10.1016/j.jcp.2009.07.021
  • [7] Kai Diethelm, The analysis of fractional differential equations, Lecture Notes in Mathematics, vol. 2004, Springer-Verlag, Berlin, 2010. An application-oriented exposition using differential operators of Caputo type. MR 2680847
  • [8] Qiang Du, Max Gunzburger, R. B. Lehoucq, and Kun Zhou, Analysis and approximation of nonlocal diffusion problems with volume constraints, SIAM Rev. 54 (2012), no. 4, 667-696. MR 3023366, https://doi.org/10.1137/110833294
  • [9] V.J. Ervin, N. Heuer, and J.P. Roop.
    Regularity of the solution to 1-D fractional order diffusion equations.
    Preprint: +http://arxiv.org/abs/1608.00128+, 2016.
  • [10] Vincent J. Ervin and John Paul Roop, Variational formulation for the stationary fractional advection dispersion equation, Numer. Methods Partial Differential Equations 22 (2006), no. 3, 558-576. MR 2212226, https://doi.org/10.1002/num.20112
  • [11] Jan S. Hesthaven, Sigal Gottlieb, and David Gottlieb, Spectral Methods for Time-dependent Problems, Cambridge Monographs on Applied and Computational Mathematics, vol. 21, Cambridge University Press, Cambridge, 2007. MR 2333926
  • [12] Bangti Jin, Raytcho Lazarov, Xiliang Lu, and Zhi Zhou, A simple finite element method for boundary value problems with a Riemann-Liouville derivative, J. Comput. Appl. Math. 293 (2016), 94-111. MR 3394205, https://doi.org/10.1016/j.cam.2015.02.058
  • [13] Bangti Jin, Raytcho Lazarov, Joseph Pasciak, and William Rundell, Variational formulation of problems involving fractional order differential operators, Math. Comp. 84 (2015), no. 296, 2665-2700. MR 3378843, https://doi.org/10.1090/mcom/2960
  • [14] Anatoly A. Kilbas, Hari M. Srivastava, and Juan J. Trujillo, Theory and Applications of Fractional Differential Equations, North-Holland Mathematics Studies, vol. 204, Elsevier Science B.V., Amsterdam, 2006. MR 2218073
  • [15] N. N. Lebedev, Special Functions and their Applications, Dover Publications, Inc., New York, 1972. Revised edition, translated from the Russian and edited by Richard A. Silverman; Unabridged and corrected republication. MR 0350075
  • [16] Changpin Li, Fanhai Zeng, and Fawang Liu, Spectral approximations to the fractional integral and derivative, Fract. Calc. Appl. Anal. 15 (2012), no. 3, 383-406. MR 2944106, https://doi.org/10.2478/s13540-012-0028-x
  • [17] F. Liu, V. Anh, and I. Turner, Numerical solution of the space fractional Fokker-Planck equation, Proceedings of the International Conference on Boundary and Interior Layers--Computational and Asymptotic Methods (BAIL 2002), 2004, pp. 209-219. MR 2057973, https://doi.org/10.1016/j.cam.2003.09.028
  • [18] Q. Liu, F. Liu, I. Turner, and V. Anh, Finite element approximation for a modified anomalous subdiffusion equation, Appl. Math. Model. 35 (2011), no. 8, 4103-4116. MR 2793693, https://doi.org/10.1016/j.apm.2011.02.036
  • [19] F. Mainardi, Fractional calculus: some basic problems in continuum and statistical mechanics, Fractals and fractional calculus in continuum mechanics (Udine, 1996) CISM Courses and Lect., vol. 378, Springer, Vienna, 1997, pp. 291-348. MR 1611587, https://doi.org/10.1007/978-3-7091-2664-6_7
  • [20] Zhiping Mao, Sheng Chen, and Jie Shen, Efficient and accurate spectral method using generalized Jacobi functions for solving Riesz fractional differential equations, Appl. Numer. Math. 106 (2016), 165-181. MR 3499964, https://doi.org/10.1016/j.apnum.2016.04.002
  • [21] Mark M. Meerschaert and Charles Tadjeran, Finite difference approximations for fractional advection-dispersion flow equations, J. Comput. Appl. Math. 172 (2004), no. 1, 65-77. MR 2091131, https://doi.org/10.1016/j.cam.2004.01.033
  • [22] Igor Podlubny, Fractional Differential Equations, An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of their Solution and Some of their Applications, Mathematics in Science and Engineering, vol. 198, Academic Press, Inc., San Diego, CA, 1999. MR 1658022
  • [23] Stefan G. Samko, Anatoly A. Kilbas, and Oleg I. Marichev, Fractional Integrals and Derivatives: Theory and applications, Gordon and Breach Science Publishers, Yverdon, 1993. MR 1347689
  • [24] M. F. Shlesinger, B. J. West, and J. Klafter, Lévy dynamics of enhanced diffusion: application to turbulence, Phys. Rev. Lett. 58 (1987), no. 11, 1100-1103. MR 884850, https://doi.org/10.1103/PhysRevLett.58.1100
  • [25] Gábor Szegő, Orthogonal Polynomials, 4th ed., American Mathematical Society, Providence, R.I., 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII. MR 0372517
  • [26] Charles Tadjeran and Mark M. Meerschaert, A second-order accurate numerical method for the two-dimensional fractional diffusion equation, J. Comput. Phys. 220 (2007), no. 2, 813-823. MR 2284325, https://doi.org/10.1016/j.jcp.2006.05.030
  • [27] Hong Wang and Treena S. Basu, A fast finite difference method for two-dimensional space-fractional diffusion equations, SIAM J. Sci. Comput. 34 (2012), no. 5, A2444-A2458. MR 3023711, https://doi.org/10.1137/12086491X
  • [28] Hong Wang and Danping Yang, Wellposedness of variable-coefficient conservative fractional elliptic differential equations, SIAM J. Numer. Anal. 51 (2013), no. 2, 1088-1107. MR 3036999, https://doi.org/10.1137/120892295
  • [29] Hong Wang and Xuhao Zhang, A high-accuracy preserving spectral Galerkin method for the Dirichlet boundary-value problem of variable-coefficient conservative fractional diffusion equations, J. Comput. Phys. 281 (2015), 67-81. MR 3281961, https://doi.org/10.1016/j.jcp.2014.10.018
  • [30] Qinwu Xu and Jan S. Hesthaven, Discontinuous Galerkin method for fractional convection-diffusion equations, SIAM J. Numer. Anal. 52 (2014), no. 1, 405-423. MR 3164558, https://doi.org/10.1137/130918174
  • [31] G. M. Zaslavsky, D. Stevens, and H. Weitzner, Self-similar transport in incomplete chaos, Phys. Rev. E (3) 48 (1993), no. 3, 1683-1694. MR 1377915, https://doi.org/10.1103/PhysRevE.48.1683
  • [32] Mohsen Zayernouri, Mark Ainsworth, and George Em Karniadakis, A unified Petrov-Galerkin spectral method for fractional PDEs, Comput. Methods Appl. Mech. Engrg. 283 (2015), 1545-1569. MR 3283821, https://doi.org/10.1016/j.cma.2014.10.051

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 35B65, 41A10, 33C45

Retrieve articles in all journals with MSC (2010): 65N30, 35B65, 41A10, 33C45


Additional Information

V. J. Ervin
Affiliation: Department of Mathematical Sciences, Clemson University, Clemson, South Carolina 29634-0975
Email: vjervin@clemson.edu

N. Heuer
Affiliation: Facultad de Matemáticas, Pontificia Universidad Católica de Chile, Avenida Vicuña Mackenna 4860, Macul, Santiago, Chile
Email: nheuer@mat.puc.cl

J. P. Roop
Affiliation: Department of Mathematics, North Carolina A & T State University, Greensboro, North Carolina 27411
Email: jproop@ncat.edu

DOI: https://doi.org/10.1090/mcom/3295
Keywords: Fractional diffusion equation, Jacobi polynomials, spectral method
Received by editor(s): August 14, 2016
Received by editor(s) in revised form: January 7, 2017, March 15, 2017, and May 4, 2017
Published electronically: January 26, 2018
Additional Notes: The first author was partially support by CONICYT through FONDECYT project 1150056
The second author was partially support by CONICYT through FONDECYT projects 1150056, and Anillo ACT1118 (ANANUM)
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society